Wyoming, 2015Flood in Wyoming, June 2 to 3, 2015
June 2 to 3, 2015 · NWS RIW · 1 event in 1 county or zone
Rapid snowmelt in the Wind River Range produced swollen tributaries that combined to raise the water level on the rain-swollen Wind River. 12 feet, just slightly above flood stage of 9 feet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapid snowmelt in the Wind River Range produced swollen tributaries that combined to raise the water level on the rain-swollen Wind River. The river gauge on the Wind River at Riverton topped out at 9.12 feet, just slightly above flood stage of 9 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 9:38 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 2, 9:38 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1038 PM MDT TUE JUN 2 2015
.SHORT TERM...
TAIL END OF THE SHORTWAVE CURRING MOVING THROUGH SWRN MT IS
HELPING WITH THUNDERSTORMS OVER OUR NWRN SECTIONS. IN OUR NERN
SECTIONS CAPE IS BUILDING BUT APPEARS TO BE CAPPED YET EXCEPT OVER
THE HIGHER TERRAIN AROUND CASPER MTN WHERE CONVECTION FIRED EARLY.
TAIL END OF THE NWRN WYO SHORTWAVE ALONG WITH SOME ADDITIONAL
HEATING MAY BE JUST ENOUGH TO GET STORMS FIRING IN OUR NERN ZONES
BEFORE BLOSSOMING FURTHER EAST. APPROACHING COLD FRONT FROM THE
NORTH MAY ALSO BE A FOCUSING MECHANISM INTO THE EVENING. NOT SURE
IF THE APPROACHING SPEED MAX FROM THE SW WILL MAKE IT IN TIME OR
BE IN THE RIGHT SPOT. ONE OTHER FACTOR IS THE DRIER AIR WORKING
ITS WAY NEWD FROM THE RED DESERT WITH LOWER 30 DEW POINTS WORKING
INTO WRN NATRONA.
WEDNESDAY'S WEDNESDAY COULD BE QUITE A BIT MORE ACTIVE WITH COOL
FRONT DROPPING DOWN FROM THE NORTH ALONG WITH RETURN FLOW LOW LEVEL
MOISTURE BACKING WWD TO NEAR THE CENTRAL ZONE FOOTHILLS. TIMING OF
AN UPSTREAM SHORTWAVE/THERMAL TROUGH AND JET STREAK MAY SUPPORT A
VERY ACTIVE DAY ACROSS CENTRAL WYO. SPC DAY 2 HAS FREMONT/NATRONA
AND UP INTO THE SRN BIG HORN BASIN AND SRN JOHNSON IN SVR RISK. THIS
LOOKS GOOD RIGHT NOW. DRY PUNCH FROM THE SW MAY BE MORE ORGANIZED ALSO
WITH EVERYTHING FOCUSING ON THE ERN HALF OF FREMONT OVER INTO
NATRONA. GFS IS MUCH WEAKER WITH THE FRONT GENERALLY STALLING IT
OUT IN THE ERN ZONES ALLOWING THE MUCH DRIER AIR TO MIX DOWN
ACROSS ALL OF FREMONT COUNTY WEDNESDAY AFTERNOON. LEANING TOWARDS
THE NAM RIGHT NOW WITH LOWER PRESSURES IN THE GREAT BASIN AND
HIGHER PRESSURE IN THE NRN HIGH PLAINS FAVORING THE WWD PUSH OF
THE FRONT AND POSSIBLY KEEPING IT IN PLACE INTO THE AFTERNOON.
DEFINITELY SOMETHING TO WATCH AS SHEAR PROFILE BEHIND THIS FRONT
MAKES FOR A VERY FAVORABLE E-SE LOW LEVEL FLOW AND INCREASING SWLY
FLOW IN THE MID LEVELS.
.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS ON
WEDNESDAY ACROSS PORTIONS OF CENTRAL WYOMING...MORE SPECIFICALLY
ACROSS FREMONT...BIGHORN...HOT SPRINGS...JOHNSON AND NATRONA
COUNTIES. IT APPEARS AS THOUGH SIGNIFICANT 0-6KM BULK SHEAR...ON THE
ORDER OF 40-50KT WILL REMAIN THROUGH MIDNIGHT...ALONG WITH THE
PASSAGE OF A SHORT WAVE DISTURBANCE DURING THIS TIME ADDING TO THE
OVERALL FORCING FOR ASCENT ACROSS THE REGION. LARGE HAIL...OVER AN
INCH IN DIAMETER AND DAMAGING WIND CONTINUE TO BE POSSIBLE AFTER
SUNSET...ESPECIALLY IN JOHNSON AND NATRONA COUNTIES.
ADDITIONALLY...PWAT VALUES COULD BE OVER AN INCH ACROSS THIS
AREA...SO FLASH FLOODING CONTINUES TO BE A CONCERN.
ON THURSDAY AND FRIDAY...A CUTOFF LOW DEVELOPS OVER CALIFORNIA AS
THE TROUGH CONTINUES TO DIG. WARM SOUTHERLY FLOW CONTINUES ALOFT AS
MOIST UPSLOPE FLOW PERSISTS AT THE SURFACE. AGAIN...WE SHOULD
DESTABILIZE IN THE AFTERNOON WITH SUFFICIENT CAPE AND SHEAR...WITH
PWAT VALUES OVER AN INCH ALONG AND EAST OF THE DIVIDE...THERE COULD
BE A FEW STRONGER CELLS WITH HAZARDS SIMILAR TO WHAT WE EXPECT ON
WEDNESDAY. THERE WILL ALSO BE SOME BOUNDARIES AND CONVERGENCE ZONES
IN THE MIX THAT WILL PROVIDE A FOCUS FOR CONVECTION ON EACH DAY.
THERE IS STILL SOME DIFFICULTY IN RESOLVING WHERE THIS BOUNDARY WILL
BE BUT ITS MOST LIKELY LOCATION WILL BE ALONG OR NEAR THE
CONTINENTAL DIVIDE. THERE COULD BE A BRIEF TORNADO THREAT ALONG THIS
BOUNDARY AS WELL AS LCL HEIGHTS ARE EXPECTED TO BE BELOW 3KFT AND
THERE WILL BE VIGOROUS STORM INITIATION AND UPDRAFT MAINTENANCE
DUE TO HEALTHY 6KM SHEAR OF 20-35KT.
SATURDAY THROUGH TUESDAY...LARGE UPPER LOW WILL CONTINUE TO SPIN
ACROSS NEVEDA THROUGH THE WEEKEND...AND SEND MULTIPLE ROUNDS OF
ENERGY. A FEW INTERESTING FEATURES COULD ALSO ENHANCE
PRECIPITATION CHANCES THROUGH THE WEEKEND. DIFLUENT FLOW ALOFT
WILL BE FOUND AHEAD OF THIS SYSTEM SATURDAY AND SUNDAY. AT THE
SAME TIME...A PSUEDO WARM FRONT WILL DEVELOP ACROSS NORTHERN
PORTIONS OF THE STATE...AND A STRONG JET STREAK WILL PLACE THE
LEFT EXIT REGION IN GENERALLY THE SAME REGION. THIS WILL PROVIDE
MULTI ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.
MARGINAL SHEAR AND INSTABILITY COULD PRODUCE A FEW STRONGER STORMS
ACROSS THE NORTH. BY EARLY NEXT WEEK DISTURBANCE GETS WASHED OUT
IN SW FLOW...AND CARRIED INTO MT ACCORDING TO THE GFS. THIS WILL
BRING DRY AIR IN THE MID LEVELS AND PUSH IT INTO THE CENTRAL
CWA...WITH JUST ENOUGH MOISTURE AND INSTABILITY LINGERING TO KEEP
AT LEAST SLIGHT CHANCES FOR THUNDERSTORMS ACROSS NORTHERN AND FAR
SOUTHERN PORTIONS. ECMWF MODEL SLIGHTLY DISAGREES WITH PUSHING THE
REMAINING ENERGY INTO MT...AND KEEPS IT INTO WY...WHICH WOULD
LINGER CHANCES FOR THUNDERSTORMS INTO EARLY NEXT WEEK. A
COMPROMISE OF THESE TWO...LINGERED SLIGHT CHANCES FOR
THUNDERSTORMS INTO EARLY NEXT WEEK...MAINLY ACROSS
NORTHERN...EASTERN...AND SOUTHERN PORTIONS...ALONG WITH THE
WESTERN MOUNTAINS. TEMPERATURES LOOK TO REMAIN SLIGHTLY ABOVE
NORMAL THROUGH THE EXTENDED...WITH 70S AND 80S CONTINUING EAST OF
THE DIVIDE.
.AVIATION.../06Z ISSUANCE/
CLEARING WILL PREVAIL INTO MID MORNING WITH VFR CONDITIONS AT
THE AIRPORTS. THROUGH THE AFTERNOON...A PACIFIC LOW PRESSURE
TROUGH MOVING INTO NORTHWEST WYOMING WILL COINCIDE WITH MAXIMUM
DAYTIME HEATING. SUFFICIANT PACIFIC MOISTURE AND SHEAR WILL BE
PRESENT WITH DEEP INSTABLITY FOR RAPID DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS. IN THE EAST...CENTRAL AND NORTH THE
THUNDERSTORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND STRONG
OUTFLOW WINDS IN EXCESS OF 50KTS. ANY OF THE AIRPORTS CAN EXPECT
THUNDERSTORMS IN THE VICINITY BUT NOT ENOUGH TO SPECIFICALLY
FORECAST MVFR TO IFR CEILINGS AND VISIBLITY IN THE TAFS AT THIS
TIME. FROM 19Z TO 02Z AREAS OF MVFR TO IFR CEILINGS AND VISIBILITY
WILL BE PRODUCED BY THE THUNDERSTORMS AND WILL BE MOST NUMEROUS
OVER THE MOUNTAINS WITH AREAS OF MOUNTAIN OBSCURATIONS. FROM 02Z
TO 06Z EASTERLY UPSLOPE FLOW SURFACE TO 9000 FT WILL DEVELOP
EAST OF THE CONTINENTAL DIVIDE WITH AREAS OF MVFR CEILINGS AND
VISIBILITY REDUCED IN SHOWERS AND PATCHY FOG SPREADING ALONG THE
EAST SLOPES OF THE BIGHORN...WIND RIVER AND NORTHERN ABSAROKA
MOUNTAINS...AS WELL AS VICINITY OF CASPER MOUNTAIN. WITH A THREAT
OF MVFR CONDITIONS INCREASING AT KCPR...KLND...KRIW AND KCOD.
.FIRE WEATHER...
ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHWEST HALF
INTO THE EVENING WITH GUSTY WIND...LIGHTNING AND SMALL HAIL. A FEW
STRONGER TO SEVERE STORMS MAY DEVELOP OVER THE NORTH AND NORTHEAST
PART OF THE DISTRICT THROUGH THIS EVENING WITH LARGE
HAIL...DAMAGING WIND...FREQUENT LIGHTNING AND HEAVY RAIN.
THE FAR SOUTH WILL BE THE DRIEST WITH ISOLATED THUNDERSTORMS AT BEST
THROUGH WEDNESDAY WITH MUCH LOWER RH IN THE UPPER TEENS TO LOWER 20S
AND MILD TEMPERATURES. THE MAIN THREAT FROM ANY THUNDERSTORMS IN THE
FAR SOUTH WILL BE LIGHTNING AND STRONG WIND GUSTS WITH STORMS.
FURTHER NORTH...STORMS WILL BE STRONGER AND MORE
NUMEROUS...ESPECIALLY EAST OF THE DIVIDE. MOISTURE LEVELS WILL BE
HIGHER AND STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WIND...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SKRBAC
LONG TERM....ANGLIN
AVIATION...BAKER
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 2, 3:40 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
440 AM MDT TUE JUN 2 2015
WYZ001>020-022>030-031200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
440 AM MDT TUE JUN 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
...FLOOD WARNING FOR PORTIONS OF THE WIND RIVER THROUGH
WEDNESDAY...
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME STORMS ACROSS
PORTIONS OF JOHNSON COUNTY AND THE EASTERN BIGHORN BASIN MAY
BECOME SEVERE WITH DAMAGING WIND. OTHER STORMS ACROSS THE AREA
MAY HAVE GUSTY WIND. ALL STORMS WILL HAVE THE POTENTIAL FOR SMALL
HAIL AND FREQUENT LIGHTNING ALONG WITH PERIODS OF MODERATE TO
HEAVY RAINFALL. MOST ACTIVITY SHOULD WEAKEN THROUGH THE EVENING.
RIVERS AND SMALL STREAMS WILL BE RUNNING HIGH WITH A FEW CAUSING
SOME MINOR FLOODING. ADDITIONAL HEAVY RAIN COULD RESULT IN
ADDITIONAL LOCALIZED FLOODING...ESPECIALLY ALONG SMALL CREEKS IN
MOUNTAINS AND ADJACENT FOOTHILLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY THROUGH THURSDAY...AFTERNOON SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE. SOME STORMS MAY BECOME STRONG WITH GUSTY WIND
AND HAIL. RIVERS AND CREEKS WILL REMAIN HIGH...WITH A FEW CAUSING
SOME MINOR FLOODING.
FRIDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH
DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TODAY
INCLUDING WIND STRONGER THAN 45 MPH...HAIL LARGER THAN
PEAS...CREEKS RUNNING AT OR ABOVE BANKFULL...AND ANY SIGNIFICANT
RAINFALL WHICH RESULTS IN LOCALIZED FLOODING. THANK YOU.
In the hours before
Local storm report, Jun 2, 5:44 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
644 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 7 W SUSSEX 43.70N 106.43W
06/02/2015 JOHNSON WY STORM CHASER
&&
KALLENLocal storm report, Jun 2, 5:49 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
649 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 SW STATE HWY 192 MILE 43.69N 106.47W
06/02/2015 M1.75 INCH JOHNSON WY TRAINED SPOTTER
&&
KALLENFlood, Fremont
- When
- June 2, 11:40 PM MST to June 3, 7:00 AM MST
- Where
- Fremont County, 1.53 mi SW of Riverton to 1.09 mi SSW of Riverton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.013, -108.399
Minor flooding occurred along the Wind River near Riverton. The river crested to 9.12 feet at 0345MST on Wednesday, June 3. Heavy rain of the previous week and increased snowmelt run-off combined to cause the high water. The flooding only impacted lowlands nearest the river on the south side of Riverton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, June 2, 2015$1.1 million · EF0 · 26 events
- Flash Flood and Hail in Georgia, June 2 to 3, 2015$1.0 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, June 2, 2015$150,000 · 1 in hail · 3 events
- Debris Flow and Hail in Utah, June 2 to 3, 2015$55,000 · 1.5 in hail · 13 events
- Flood in Colorado, June 2 to 20, 2015$75,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 2, 2015$50,000 · 1 in hail · 6 events
- Hail in South Dakota, June 2, 2015$50,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, June 2, 20151.75 in hail · 13 events
- Damaging Winds in North Carolina, June 2, 201550 kt wind · 8 events
- Flash Flood and Hail in Nebraska, June 2, 20152.5 in hail · 8 events
- Hail and Damaging Wind in Tennessee, June 2, 20151.5 in hail · 7 events
- Hail in Montana, June 2, 20150.88 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571613.